Pennsylvania, 2019

Flash Flooding and Damaging Winds in Pennsylvania, July 19, 2019

July 19, 2019 · NWS PBZ · 8 events in 2 counties and zones

A shortwave trough crossed the Great Lakes on July 19th and then dove southward on the eastern flank of an upper ridge. The atmosphere was sufficiently unstable to allow isolated strong storms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A shortwave trough crossed the Great Lakes on July 19th and then dove southward on the eastern flank of an upper ridge. The atmosphere was sufficiently unstable to allow isolated strong storms to develop. High moisture levels, with dewpoints in the 70s, also created an environment capable of producing heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 19, 4:18 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 19, 4:18 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
518 PM EDT Fri Jul 19 2019

.SYNOPSIS...
Hot, humid conditions will continue through the weekend with
afternoon/evening rain chances. Frontal passage on Monday will
bring cooler, drier weather for much of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Changes for the eve update were few as convection surrounding Lake
Erie has bee slow to progress southward. Unless outflow can become
better organized, showers and storms for areas along I 80 will remain
sparse under strong mid level warmth. Chance POPs were maintained.
Stronger cells may still generate damaging wind gusts so SVA 523
remains in effect.

Any convection will gradually dissipate after sunset with the loss
of heating. Temperatures will remain rather warm overnight with lows
only expected to get into the mid 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
A similar situation is expected Saturday. Morning cloud cover is
possible once again as model forecast soundings show a somewhat deep
saturated/cloud layer below the EML. Temperatures will again climb
into the upper 80s and 90s across most of the forecast area. Combined
with dewpoints in the mid 70s, heat indices will approach or exceed
100 for most locales.

Scattered convection is possible Saturday afternoon and the evening
with convective activity dropping southward from Lake Erie.
Additionally, any convectively-induced MCVs from Friday's midwest
convection may provide a focus for convection on Saturday.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Relief to this short-lived heat wave is in sight as global models
are in agreement with the breakdown of the central/eastern CONUS
ridge and the establishment of a classic amplified western CONUS
ridge with strong troughing across the east.

A cold front is expected to drop down and stall somewhere in the
vicinity of the I-90 corridor on Sunday morning as cyclogenesis
occurs upstream over the Plains. While the quasi-stationary front
should act as a focus for convection on Sunday, scattered convection
across the CWA is likely with diurnal destabilization.

Coverage in showers/storms will pick up overnight Sunday through
Monday morning as the aforementioned trough deepens across the Great
Lakes and the region sits under jet level right-entrance divergence.
The cold front will then push the region through the day Monday as
the trough axis and low/mid-level low exits off to the northeast.

Strong cold advection behind the front will make for seasonal or
even slightly below seasonal temperatures for the area through much
of next week. Highs will be in the mid 70s to low 80s with lows in
the mid 50s to low 60s.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Convection is still expected to mar evening VFR at FKL and DUJ;
otherwise, another round of peridawn MVFR and IFR status and
stratocu is anticipated with abundant moisture under the inversion.
That should be alleviated by afternoon with only sparse convection
again forecast nr FKL and DUJ.

.Outlook...
The next chance for widespread restrictions will be Sunday night into
Monday with the approach and passage of a cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Excessive Heat Warning until 8 PM EDT Saturday for OHZ039>041-
     048>050-057>059-068-069.
PA...Heat Advisory until 8 PM EDT Saturday for PAZ007>009-013>016-
     020>023-029-031-073>076.
WV...Excessive Heat Warning until 8 PM EDT Saturday for WVZ001>004-012.
     Heat Advisory until 8 PM EDT Saturday for WVZ021-509>511.

&&
Hazardous weather outlook, Jul 19, 2:45 PM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
345 PM EDT Fri Jul 19 2019

MDZ001-WVZ512>514-201945-
Garrett-Eastern Preston-Western Tucker-Eastern Tucker-
345 PM EDT Fri Jul 19 2019

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ020-021-023-029-031-073>076-WVZ021-509>511-201945-
Beaver-Allegheny-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
345 PM EDT Fri Jul 19 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania and northern West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-201945-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-
Wetzel-
345 PM EDT Fri Jul 19 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013>016-022-201945-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
345 PM EDT Fri Jul 19 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...
...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 5:34 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
634 PM EDT Fri Jul 19 2019

PAZ009-192315-
Forest-
634 PM EDT Fri Jul 19 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
GUSTY WIND AND HEAVY RAIN WILL AFFECT FOREST COUNTY...

At 634 PM EDT, strong thunderstorms were clustered near Rew, or 8
miles south of Olean, moving northeast at 35 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Marienville...                    Kellettville...
West Hickory...                   East Hickory...
Starr...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4144 7896 4145 7899 4145 7906 4142 7907
      4142 7909 4144 7925 4153 7950 4162 7951
      4163 7910 4163 7896
TIME...MOT...LOC 2234Z 243DEG 31KT 4196 7846
Special weather statement, Jul 19, 6:15 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
715 PM EDT Fri Jul 19 2019

PAZ008-009-200000-
Forest-Venango-
715 PM EDT Fri Jul 19 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHERN VENANGO AND WEST CENTRAL FOREST
COUNTIES...

At 714 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles southeast of Grand Valley to
Guys Mills. Movement was southeast at 20 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Tionesta...                       Hasson Heights...
Rouseville...                     Cooperstown...
Pleasantville...                  Oil Creek State Park...

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Campers should consider seeking sturdy shelter until these storms
pass.

LAT...LON 4145 7927 4146 7970 4152 7994 4154 7994
      4154 7993 4156 7991 4157 7987 4158 7987
      4159 7985 4160 7985 4160 7983 4162 7983
      4162 7953
TIME...MOT...LOC 2314Z 311DEG 19KT 4165 7936 4165 7996

The radar

The Pittsburgh radar (KPBZ), 122 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Venango

When
July 19, 6:40 PM EST
Where
Venango County, 0.86 mi SE of Chapmanville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.590, -79.840

The local 911 call center reported a tree down near Route 27. Another tree was reported down in Plum Township.

Thunderstorm Wind, Clarion

When
July 19, 7:21 PM EST
Where
Clarion County, 2.19 mi ESE of Scotch Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.320, -79.240

The local 911 call center reported three trees down across Farmington Township.

Thunderstorm Wind, Venango

When
July 19, 7:31 PM EST
Where
Venango County, 0.52 mi W of Grandview
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.470, -79.690

A local 911 call center reported a tree and power lines down near Rouseville.

Flash Flood, Venango

When
July 19, 9:30 PM EST to 11:30 PM EST
Where
Venango County, 0.52 mi E of Seneca to 1.87 mi WSW of Seneca Airpark Inc
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.380, -79.710

The local fire department reported multiple reports of flash flooding and water over roads in the Seneca area.

Flash Flood, Venango

When
July 19, 9:35 PM EST to 11:35 PM EST
Where
Venango County, 1.25 mi ENE of Oil City to 1.33 mi W of Rockmere
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.440, -79.700

The local fire department reported multiple flooded roads around the Oil City area.

Flash Flood, Clarion

When
July 19, 10:00 PM EST to 11:55 PM EST
Where
Clarion County, 0.52 mi E of Knox to 0.74 mi NE of Wentlings Corners
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
41.230, -79.540

The local 911 Call Center reported that multiple roadways across Clarion County were closed due to flooding.

Flash Flood, Venango

When
July 19, 10:00 PM EST to 11:55 PM EST
Where
Venango County, 0.69 mi S of Rockmere to 1 mi NNW of Tenmile Bottom
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.420, -79.670

The local 911 call center reported flooding at several locations across the county.

Flash Flood, Clarion

When
July 19, 10:15 PM EST to 11:50 PM EST
Where
Clarion County, 0.52 mi W of New Bethlehem to 0.53 mi E of New Bethlehem
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.000, -79.330

The local fire department reported multiple water rescues in the New Bethlehem area. Several roads were closed. Video showed that the local creek was significantly out of its banks and flowing over Broad Street.

A family was rescued along Vine Street early Saturday morning. Officials advised other residents to evacuate. Flooding was reported along portions of Broad Street and Penn Street. Both New Bethlehem Primary School along Vine Street and the Clarion Hospital Ambulance station were flooded.

More about this flooding:|http://www.thecourierexpress.com/the_leader_vindicator/news/local/flash-flood-creates-chaos-overnight-for-new-bethlehem-area/article_b49609cc-2694-5771-85c5-fda2a9ce5c14.html.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845096, 845097, 845098, 845099, 845100, 845101, 845102, 845107.